Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2017, 4:51 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2017, 4:51 PM CDT (21:51 UTC)
- Expired
- Mar 29, 2017, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WUUS53 KEAX 292151
SVREAX
KSC091-103-209-292215-
/O.NEW.KEAX.SV.W.0045.170329T2151Z-170329T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
451 PM CDT WED MAR 29 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Wyandotte County in northeastern Kansas...
South central Leavenworth County in northeastern Kansas...
Central Johnson County in east central Kansas...
* Until 515 PM CDT
* At 450 PM CDT, a severe thunderstorm was located over Gardner,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, Merriam, Bonner Springs, De Soto,
Basehor, Edwardsville, Riverside, Lake Quivira, Kansas City Kansas,
Kansas City, Clare, Pomeroy, Holliday, Muncie, Beverly Hills,
Maywood and Piper.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 421.
Interstate 35 in Kansas between mile markers 206 and 213, and
between mile markers 229 and 230.
Interstate 635 between mile markers 1 and 8.
Interstate 435 between mile markers 1 and 18.
Kansas Turnpike between mile markers 222 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3918 9489 3918 9476 3917 9474 3917 9466
3915 9466 3916 9460 3915 9459 3877 9489
3877 9503
TIME...MOT...LOC 2150Z 203DEG 49KT 3881 9493
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Leighton1 follow-up statement
041
WWUS53 KEAX 292205
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
505 PM CDT WED MAR 29 2017
KSC103-292214-
/O.CAN.KEAX.SV.W.0045.000000T0000Z-170329T2215Z/
Leavenworth KS-
505 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEAVENWORTH
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3899 9495 3900 9492 3898 9492 3899 9491
3911 9491 3918 9489 3917 9466 3915 9466
3916 9460 3915 9459 3887 9485 3889 9498
TIME...MOT...LOC 2204Z 191DEG 34KT 3894 9493
$$
KSC091-209-292215-
/O.CON.KEAX.SV.W.0045.000000T0000Z-170329T2215Z/
Wyandotte KS-Johnson KS-
505 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WYANDOTTE AND NORTHWESTERN JOHNSON COUNTIES...
At 504 PM CDT, a severe thunderstorm was located near De Soto, moving
north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Olathe, Shawnee, Lenexa, Merriam, Bonner Springs, De Soto,
Edwardsville, Riverside, Lake Quivira, Kansas City Kansas, Kansas
City, Pomeroy, Holliday, Muncie, Beverly Hills, Maywood and Piper.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 420.
Interstate 635 between mile markers 2 and 8.
Interstate 435 between mile markers 2 and 17.
Kansas Turnpike between mile markers 223 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3899 9495 3900 9492 3898 9492 3899 9491
3911 9491 3918 9489 3917 9466 3915 9466
3916 9460 3915 9459 3887 9485 3889 9498
TIME...MOT...LOC 2204Z 191DEG 34KT 3894 9493
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:57 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 29, 2:57 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 257 PM CDT Wed Mar 29 2017 .Discussion... Issued at 257 PM CDT WED MAR 29 2017 Main concern this afternoon and evening revolve around severe wx potential, mainly along and south of the Route 50 corridor. Latest GOES-16 visible satellite imagery showing a fair amount of clearing across southern Missouri this hour, with some thinning of the stratus deck noted further north across our southern portions of our forecast area. This likely marks the position of a nearly stalled warm front with upper 50 degree dewpoints noted just to its south. Per latest SPC RUC analyses, instability generation has largely been confined to areas south of our area, however fcst models to include both the RUC and NAM suggest a narrow corridor of MLCAPE exceeding 500 J/kg extending north into our area later this afternoon and evening, just south of the warm front. Looking out west, initial convection now developing over eastern Kansas, and considering the expectations for the previously mentioned instability axis extending north in our area, expect this activity to gradually grow upscale over the next few hours. Wind fields from various BUFKIT soundings south of Route 50 are impressive, with stout southeast boundary layer winds overlaid with strong west-southwest winds centered near 5 kft. This curvature combined with horizontal vorticity generation along the warm front suggests an isolated tornado threat will remain with any discrete cells that develop within the next few hours. As mentioned in previous forecast updates however, much will remain contingent upon the degree of destabilization that can occur within the next few hours. If current RUC and NAM fcsts are accurate, its not inconceivable to expect mini-supercells south of the KC Metro with an isolated tornado threat. Severe convection (if it develops) should congeal more into multicell structures as the evening hours continue on. After this exits stage right, deformation band rainfall, now seen western Kansas and southern Nebraska will begin to shift to the south before steadily making its way over our area early Thursday morning. Much of the instability should be gone by then, however the continuation of an isolated thunder mention appears warranted given residual MUCAPE aloft. Much if not the entire area should get involved with this before bulk of precip exits by early afternoon. This will quickly be followed by increasing heights aloft and the approach of a shortwave ridge axis which should then provide for dry weather heading into the early half of the weekend. Dry weather won't last too long as the aforementioned ridge slides east and the next longwave trough/closed low approaches Saturday night and Sunday. Again, decent moisture advection in advance of this feature will help lead to favorable conditions for precipitation redevelopment by Sunday over much of the lower Missouri Valley. Overall instability looks to once again be lacking, however cannot rule out isolated thunder activity with this system as it slowly marches east. Dry weather looks to return by Monday afternoon with the next system expected to dive southeast from the Northern Rockies by midweek, bringing yet another chance for rainfall to the area as the very active jetstream pattern continues... && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1245 PM CDT WED MAR 29 2017 IFR conditions ongoing across the area as a large area of low pressure continues to impact the region. Fcst soundings show little potential for improvement later this afternoon/overnight, hence long duration IFR conditions are expected. As a cold front slides east, expect developing convection after the 21z time frame, with potential impacts expected at all three KC area terminals. A bit more uncertainty exists up at STJ, however will update as trends become better established. In any event, look for a three, maybe four hour window later this afternoon and evening for storms across the area. Storms should quickly move east after 02z, with widespread shwrs expected in its wake and the continuation of IFR conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous weather outlook, Mar 29, 5:01 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Wed Mar 29 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Wed Mar 29 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is possible this afternoon and evening, mainly south of I-70. Large hail, damaging winds, and a few tornadoes are possible with this activity. Additionally, localized flash flooding is possible, along with rapidly rising river levels. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather potential will decrease Thursday, though hydrologic concerns will remain in play until early Friday. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:10 AM CDT | Areal Flood Advisory | EAX | Atchison, Doniphan | 3 hr |
| Mar 29, 10:42 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 52 hr |
| Mar 29, 5:15 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 30 min |
| Mar 29, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.